Idaho, 2016Funnel Cloud in Idaho, September 4, 2016
September 4, 2016 · NWS BOI · 1 event in 1 county or zone
A funnel cloud was reported near Murtaugh, Idaho around 4:00 PM MDT. Strong, gusty winds were reported around the Twin Falls area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A funnel cloud was reported near Murtaugh, Idaho around 4:00 PM MDT. Strong, gusty winds were reported around the Twin Falls area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 4, 1:52 PM MST, 58 minutes earlier.
Area forecast discussion, Sep 4, 1:52 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Boise ID
252 PM MDT SUN SEP 4 2016
.SHORT TERM...Tonight through Tuesday...Upper level trough is
transitioning across southern Oregon into southern Idaho along the
Nevada border this afternoon. Isolated thunderstorms have
developed ahead of the vorticity max along the Idaho/NV border
this afternoon. Isolated thunderstorms expected to develop along
the higher terrain near Baker County Oregon and the central Idaho
mountains this afternoon with the surface heating of the day.
Showers and thunderstorms will diminish after sunset across most
of the region, but linger in the central Idaho mountains from wrap
around moisture as the trough moves across southeast Idaho into
southwest Montana by Monday morning. Cool northwest flow will
bring below normal temperatures again on Monday. Showers over
central Idaho mountains will taper off by Monday evening. Tuesday
morning could be quite cool with possible frost and fog in
mountain valleys, as good radiational cooling is expected. A weak
system arrives from the northwest, bringing increased clouds for
Tuesday and Tuesday afternoon and a slight chance of showers to
mainly Baker County Oregon. Models have trended drier and weaker
than previous runs with this system.
.LONG TERM...Tuesday night through Sunday...Northwest flow aloft
will persist through next weekend. A series of fast-moving troughs
embedded in the flow will move across the Northwestern U.S. and
northern Rockies, with the moisture remaining mostly to our north.
These troughs will be close enough for a slight chance of showers
across the far northern mountains. Winds will be breezy at times
with each passing trough, especially on Thursday. Temperatures will
start off 5 to 10 degrees below normal Tuesday, gradually warming
for the remainder of the week, and ending slightly above normal next
weekend.
&&
.AVIATION...Scattered to numerous showers and isolated thunderstorms
will be mainly south of a KBNO-KONO-KMYL line thru 03Z.
Thunderstorms will end by 03Z but the showers will persist in the
Boise/West Central Mountains overnight. Widespread VFR conditions
are expected, with MVFR conditions accompanying the stronger showers
and thunderstorms. Surface winds: Mainly northwest 10-20 knots,
decreasing to 10 knots or less after 03Z. Winds aloft at 10k feet
MSL: Northwest 10-20 knots.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...KA
LONG TERM....BW/WH
AVIATION.....BW
In the hours before
Special weather statement, Sep 4, 10:17 AM MST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1117 AM MDT SUN SEP 4 2016
IDZ015-ORZ063-041800-
SOUTHWEST HIGHLANDS ID-MALHEUR COUNTY OR-
1117 AM MDT SUN SEP 4 2016
...SPECIAL WEATHER STATEMENT...
AT 1117 AM MDT/1017 AM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR WILLOW CREEK BUTTE...OR 22 MILES EAST OF
MCDERMITT... MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR... WILLOW CREEK BUTTE AROUND
1030 AM PDT. HOODOO BUTTE AROUND 1050 AM PDT. 45 HILL...SPRING
BUTTE AND 45 RANCH LAUNCH SITE AROUND 1100 AM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE VIA LOCAL LAW ENFORCEMENT...OR NATIONAL
WEATHER SERVICE BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4202 11742 4233 11704 4213 11680 4199 11706
4200 11739
TIME...MOT...LOC 1717Z 228DEG 20KT 4201 11727
KASpecial weather statement, Sep 4, 11:45 AM MST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1245 PM MDT SUN SEP 4 2016
IDZ015-041930-
SOUTHWEST HIGHLANDS ID-
1245 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OWYHEE COUNTY UNTIL
130 PM MDT...
AT 1244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER FOUR CORNERS...OR 29 MILES WEST OF OWYHEE...MOVING EAST AT 25
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
JUNIPER BASIN RESERVOIR...GARAT CROSSING LAUNCH SITE AND PIUTE
BUTTE AROUND 100 PM MDT.
ROSS LAKE...MOUNTAIN VIEW LAKE AND BYBEE RESERVOIR AROUND 130 PM
MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE VIA LOCAL LAW ENFORCEMENT...OR NATIONAL
WEATHER SERVICE BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4218 11674 4228 11620 4200 11615 4200 11668
TIME...MOT...LOC 1844Z 261DEG 22KT 4210 11663
KA
Special weather statement, Sep 4, 12:25 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
125 PM MDT SUN SEP 4 2016
IDZ015-042000-
SOUTHWEST HIGHLANDS ID-
125 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OWYHEE COUNTY UNTIL
200 PM MDT...
AT 124 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTHWEST OF ROSS LAKE TO MOUNTAIN VIEW
LAKE. MOVEMENT WAS NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...MILLER CREEK SETTLEMENT AND
MOUNTAIN VIEW LAKE AROUND 130 PM MDT. BYBEE RESERVOIR AND RIDDLE
AROUND 140 PM MDT. BUCKHORN RESERVOIR...BLUE CREEK
RESERVOIR...PATLOCK RANCH AND OTTER RESERVOIR AROUND 150 PM MDT.
PAYNE CREEK RESERVOIR...TINDALL RANCH...BLACK STONE MOUNTAIN AND
GRASMERE AROUND 200 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE VIA LOCAL LAW ENFORCEMENT...OR NATIONAL
WEATHER SERVICE BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4225 11652 4243 11594 4210 11554 4199 11608
4200 11621
TIME...MOT...LOC 1924Z 246DEG 24KT 4222 11639 4206 11618
KASpecial weather statement, Sep 4, 1:20 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
220 PM MDT SUN SEP 4 2016
IDZ030-042100-
SOUTHERN TWIN FALLS COUNTY ID-
220 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TWIN FALLS COUNTY
UNTIL 300 PM MDT...
AT 220 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHINA MOUNTAIN...OR 12 MILES NORTHWEST OF JACKPOT...MOVING
NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
NORTON BAY AROUND 230 PM MDT.
SALMON FALLS RESERVOIR AND SALMON FALLS DAM AROUND 240 PM MDT.
ROGERSON AND WINTER SPRING AROUND 250 PM MDT.
HOLLISTER AROUND 300 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE VIA LOCAL LAW ENFORCEMENT...OR NATIONAL
WEATHER SERVICE BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4213 11500 4242 11454 4217 11429 4199 11482
4200 11489
TIME...MOT...LOC 2020Z 236DEG 25KT 4210 11486
KASpecial weather statement, Sep 4, 1:56 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
256 PM MDT SUN SEP 4 2016
IDZ016-030-042145-
SOUTHERN TWIN FALLS COUNTY ID-WESTERN MAGIC VALLEY ID-
256 PM MDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TWIN FALLS COUNTY
UNTIL 345 PM MDT...
AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROGERSON...OR 17 MILES NORTHEAST OF JACKPOT...MOVING NORTHEAST AT 30
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MAGIC MOUNTAIN SKI AREA AROUND 320 PM MDT.
ROCK CREEK AROUND 330 PM MDT.
MURTAUGH AROUND 340 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE VIA LOCAL LAW ENFORCEMENT...OR NATIONAL
WEATHER SERVICE BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4242 11429 4217 11428 4210 11458 4226 11468
4252 11414 4242 11407
TIME...MOT...LOC 2056Z 244DEG 25KT 4221 11455
KAFunnel Cloud, Twin Falls
- When
- September 4, 2:50 PM MST to 3:00 PM MST
- Where
- Twin Falls County, Murtaugh to 1.52 mi NNE of Milner
- Reported by
- Social Media
- Coordinates
- 42.500, -114.170
Social media reported and posted a photo of a funnel cloud near Murtaugh, Idaho around 4:00 PM MDT. Strong, gusty winds were also reported around the Twin Falls area.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Dakota, September 4, 2016$1.0 million · 96 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, September 4, 2016$217,000 · 1 in hail · 5 events
- Damaging Winds in Colorado, September 4, 2016$50,000 · 83 kt wind · 5 events
- Flash Flooding and Hail in Kansas, September 4, 2016$32,000 · 1.75 in hail · 12 events
- Tornado and Hail in Wyoming, September 4, 2016$1,000 · EF1 · 3 events
- Tornado and Hail in Nebraska, September 4, 2016EF0 · 13 events
- Hail and Damaging Winds in Nebraska, September 4 to 5, 20161.75 in hail · 13 events
- Hail in Nebraska, September 4, 20163 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 4, 20166 events
- Hail in Colorado, September 4, 20161.75 in hail · 6 events
- Hail and Damaging Winds in South Dakota, September 4, 20161.75 in hail · 5 events
- Damaging Winds in South Dakota, September 4, 201658 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660062.